Kansas, 2014Flash Flooding and Heavy Rain in Kansas, October 9 to 10, 2014
October 9 to 10, 2014 · NWS ICT · 22 events in 6 counties and zones
Very heavy rains caused widespread flooding across the southern sections of Montgomery and Labette counties. Two water rescues were executed in Montgomery county near Coffeyville and a family was evacuated near Pumpkin creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rains caused widespread flooding across the southern sections of Montgomery and Labette counties. Two water rescues were executed in Montgomery county near Coffeyville and a family was evacuated near Pumpkin creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 9, 8:16 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Oct 9, 8:16 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT THU OCT 9 2014
.UPDATE...
ISSUED AT 852 PM CDT THU OCT 9 2014
ALL-IN-ALL...FORECAST REMAINS ON TRACK. AS EXPECTED...STARTING TO
SEE INCREASING PRECIPITATION COVERAGE ACROSS THE HIGH PLAINS IN
RESPONSE TO MAIN SHORTWAVE APPROACHING FROM THE SOUTHWEST.
ANTICIPATE WIDESPREAD PRECIPITATION TO SPREAD EAST ACROSS THE
FORECAST AREA BETWEEN ROUGHLY MIDNIGHT THROUGH FRIDAY MORNING.
GIVEN HIGH PRECIPITABLE WATERS AND STRONG FORCING ALONG WITH
MODEST ELEVATED INSTABILITY...ANTICIPATE AREAS OF HEAVY
RAINFALL...ESPECIALLY OVER THE SOUTHERN HALF OF KS.
HOWEVER...THE HEAVIEST RAINFALL SHOULD OCCUR OVER FAR SOUTHEAST
KS...IN CLOSEST PROXIMITY TO THE LOW-LEVEL FRONTAL ZONE AND
HIGHEST INSTABILITY POOL. GROUND-TRUTH REPORTS INDICATE OVER 2-4
INCHES...WITH LOCALLY HIGHER AMOUNTS...HAS ALREADY FALLEN ACROSS
SOUTHEAST CHAUTAUQUA COUNTY...AND PORTIONS OF MONTGOMERY AND
LABETTE COUNTIES. GIVEN THE SLOW MOVEMENT OF THE FRONT...NUMEROUS
THUNDERSTORMS SHOULD CONTINUE TO TRAIN OVER FAR SOUTHEAST KS
OVERNIGHT...WITH LOCALIZED RAINFALL AMOUNTS OF 5-8 INCHES
POSSIBLE...ESPECIALLY THE OKLAHOMA BORDER COUNTIES OF FAR
SOUTHEAST KS. CONSEQUENTLY...FLASH FLOODING AND RIVER/STREAM
FLOODING MAY BECOME A CONCERN NEAR THE OKLAHOMA BORDER AND POINTS
SOUTH.
ADK
&&
.SYNOPSIS...
ISSUED AT 355 PM CDT THU OCT 9 2014
SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINS CONTINUE TO
BREAK OUT ACROSS EXTREME SOUTHEAST KS THIS AFTERNOON ALONG & JUST
SOUTH OF A WARM FRONT THAT CURVES FROM EXTREME SOUTHWEST MO TO
SOUTHEAST & SOUTH-CENTRAL KS TO THE TX PANHANDLE. AN ISOLATED
THUNDERSTORM IS TRYING TO DEVELOP OVER KSLN. AREAS OF LIGHT RAIN
ARE SPREADING EAST NORTHEAST ACROSS WESTERN KS AS A WEAK MID-LEVEL
TROF MOVES SLOWLY EAST TOWARD THE SOUTHERN ROCKIES. THE
POSITIONING OF THE WARM FRONT HAS FIGURED GREATLY IN A SHARP
TEMPERATURE GRADIENT WITH LOWER-MID 80S RESIDING ACROSS MOST OF
SOUTH-CENTRAL & SOUTHEAST KS WHILE MOST OF NORTHERN KS HAS
STRUGGLED TO REACH THE MID-UPPER 50S.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 355 PM CDT THU OCT 9 2014
FORECAST HIGHLIGHT (MAJOR):
FLASH FLOOD WATCH IS BEING ISSUED FOR ALL OF SOUTHEAST KS FROM 7
PM THIS EVENING UNTIL 7 AM SAT.
THIS EVENING-SAT:
WITH MODELS DISPLAYING EXCELLENT RUN-TO-RUN CONSISTENCY
CONFIDENCE IS SUFFICIENT TO ISSUE A FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST KS. THE SLOW E/SE PROGRESS OF THE SOUTHERN ROCKIES MID-
LEVEL TROF WILL CAUSE THE WARM FRONT TO MAKE VERY SLOW SE PROGRESS
TONIGHT & EARLY FRI. WITH SOUTHEAST KS NO DOUBT CLOSEST TO THE
FRONT COUPLED WITH SW 20-25KT MID-LEVEL FLOW NEARLY PARALLELING
THE FRONT...POTENTIAL EXISTS FOR ECHO TRAINING TO OCCUR ACROSS
SOUTHEAST KS TONIGHT & FRI. IN ADDITION...A NE-SW ORIENTED 850-MB
FRONT DRAPED OVER THESE AREAS IS NEARLY STATIONARY. AIRMASS IS
VERY MOIST & DEEP AS FURTHER EVIDENCED BY PRECIPITABLE WATERS
REMAINING ~180% OF NORMAL FROM NORTHEAST OK TO SOUTHEAST KS &
SOUTHERN MO. AS THE WEAK MID- LEVEL TROF APPROACHES MOIST
ISENTROPIC ASCENT WOULD STRENGTHEN & DEEPEN. COUPLED WITH A NEARLY
STATIONARY 850-MB FRONT AS SUCH A FLASH FLOOD WATCH WILL BE ISSUED
FOR ALL OF SOUTHEAST KS FROM 7 PM THIS EVENING UNTIL 7 AM SAT
MORNING. INSTABILITY IS MODEST AT BEST & IS CONFINED TO EXTREME
SOUTHEAST KS & EASTERN OK SO THUNDERSTORMS WOULD NOT ACHIEVE
SEVERITY. AS THE WEAK MID-LEVEL TROF MOVES EAST ACROSS THE
SOUTHERN PLAINS ON SAT RAINFALL WOULD END IN A NW-SE MANNER ON SAT
WITH ANY RAIN CONFINED TO SOUTHEAST KS.
SAT NIGHT & SUN:
THE RAINFALL INTERMISSION WILL BE BRIEF FOR A VERY INTENSE MID TO
UPPER CYCLONE MOVING EAST ACROSS SASKATCHEWAN & MANITOBA WILL
DRIVE A MUCH STRONGER MID-UPPER WAVE E/SE ACROSS THE PLAINS ON
SUN. WITH THE MID-UPPER TROF DEEPER THAN THE MARIANAS TRENCH THE
WAVE WILL BE SLOW TO VACATE THE NEIGHBORHOOD & AS SUCH MORE
SOAKING RAINS ARE LIKELY SUN & SUN NIGHT.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 355 PM CDT THU OCT 9 2014
MON:
THE AFORE-MENTIONED D-E-E-P MID-UPPER WAVE SHOULD SLOWLY
ACCELERATE AS IT APPROACHES THE LOWER MS VALLEY MON NIGHT AS AN
AMPLIFYING MID TO UPPER RIDGE SPREADS EAST OVER THE ROCKIES. AS
SUCH RAIN WOULD END OVER SOUTHEAST KS BY EARLY MON EVENING. WITH
THE HIGH-AMPLITUDE MID-UPPER RIDGE SPREADING EAST ACROSS THE
CENTRAL THIRD OF THE U.S. THE STAGE WOULD BE SET FOR DRY & WARMER
WEATHER FOR THE REST OF THE UPCOMING WORK-WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 655 PM CDT THU OCT 9 2014
AREAS OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT PORTIONS
OF CENTRAL/NORTHERN KS AND SOUTHEAST KS THIS EVENING...BECOMING
WIDESPREAD AREAWIDE OVERNIGHT...AS AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE SOUTHWEST...INTERACTING WITH A FRONTAL ZONE
SLOWLY OOZING SOUTH ACROSS THE REGION. WIDESPREAD IFR TO
POTENTIALLY LIFR CIGS ARE LIKELY IN WAKE OF THE FRONT...ALONG WITH
BREEZY NORTHEAST WINDS. AREAS OF SHOWERS AND EMBEDDED
THUNDERSTORMS...ALONG WITH AREAS OF DRIZZLE AND WIDESPREAD IFR OR
LOWER CIGS WILL LIKELY PERSIST THROUGH FRIDAY AREAWIDE.
ADK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 53 57 45 58 / 100 90 50 10
HUTCHINSON 51 55 43 57 / 100 100 40 10
NEWTON 50 54 44 58 / 100 100 40 10
ELDORADO 52 56 45 57 / 100 90 50 10
WINFIELD-KWLD 55 60 45 56 / 100 80 60 20
RUSSELL 49 54 40 59 / 80 80 20 0
GREAT BEND 50 54 41 59 / 90 90 20 0
SALINA 48 54 42 59 / 90 90 30 0
MCPHERSON 50 54 43 58 / 100 100 30 0
COFFEYVILLE 56 63 48 54 / 100 80 70 40
CHANUTE 53 57 46 54 / 100 90 60 30
IOLA 52 56 46 53 / 100 100 60 30
PARSONS-KPPF 55 60 47 54 / 100 80 70 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ070>072-
094>096-098>100.
&&
Hazardous weather outlook, Oct 9, 6:09 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT THU OCT 9 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
709 PM CDT THU OCT 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL INCREASE ACROSS THE
REGION OVERNIGHT. THUNDERSTORMS THAT OCCUR OVER SOUTHEAST KANSAS
MAY PRODUCE NICKEL-SIZED HAIL THIS EVENING.
THE GREATEST CONCERN IS HEAVY RAIN...ESPECIALLY IN SOUTHEAST
KANSAS WHERE 1.5 TO 2 INCHES OF RAIN ARE LIKELY...WHICH WOULD
CAUSE LOCALIZED FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS.
FOR FURTHER DETAILS PLEASE CHECK THE FLASH FLOOD WATCH THAT IS IN
EFFECT UNTIL 7 AM SATURDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON FRIDAY...WIDESPREAD THUNDERSTORMS ARE FORECAST ACROSS MOST OF
SOUTH CENTRAL AND SOUTHEAST KANSAS...WHERE MORE HEAVY RAINS ARE
LIKELY. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE OVER SOUTHEAST
KANSAS. THE TWO DAY RAINS WILL LIKELY RESULT IN AT LEAST SOME
RISES ON AREA RIVERS...BUT WIDESPREAD MAJOR RIVER FLOODING IS NOT
EXPECTED. PLEASE SEE THE FLASH FLOOD WATCH FOR ADDITIONAL
DETAILS.
ANOTHER ROUND OF THUNDERSTORMS ARE FORECAST FOR SUNDAY AFTERNOON
AND SUNDAY NIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW
THUNDERSTORMS OCCURRING OVER SOUTHEAST KANSAS MAY PRODUCE SMALL
HAIL SUNDAY EVENING.
IF YOU ARE IN SOUTHEAST KANSAS...YOU SHOULD MONITOR THE FORECAST
CLOSELY AND LISTEN FOR FURTHER FLOOD STATEMENTS AND POSSIBLE FLOOD
WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Oct 9, 5:34 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT THU OCT 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HEAVY RAIN 4 E CHERRYVALE 37.27N 95.48W
10/09/2014 M3.65 INCH LABETTE KS MESONET
&&
KEDLocal storm report, Oct 9, 8:30 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
930 PM CDT THU OCT 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HEAVY RAIN 4 E CHERRYVALE 37.27N 95.48W
10/09/2014 M4.39 INCH LABETTE KS MESONET
&&
KEDFlash Flood, Labette
- When
- October 9, 10:30 PM CST to October 10, 2:00 PM CST
- Where
- Labette County, 1.41 mi WNW of Mound Vly to 2.94 mi SW of Mound Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.206, -95.444
Water was flowing over Gray road and causing travel problems.
Heavy Rain, Chautauqua
- When
- October 9, 11:00 PM CST
- Where
- Chautauqua County, Chautauqua
- Reported by
- Law Enforcement
- Coordinates
- 37.020, -96.180
Heavy rain of 1.75 inches fell between 1030 pm and midnight.
Heavy Rain, Chautauqua
- When
- October 9, 11:00 PM CST
- Where
- Chautauqua County, Sedan
- Reported by
- Mesonet
- Coordinates
- 37.130, -96.180
Measured rainfall of 2.90 inches.
Flash Flood, Montgomery
- When
- October 10, 3:43 AM CST to 2:30 PM CST
- Where
- Montgomery County, 0.42 mi SSW of Havana to 1.33 mi ESE of Coffeyville Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.094, -95.952
Two water rescues occurred in Coffeyville area and a family was evacuated from their home along the Pumpkin creek. There was a submerged vehicle along the Onion creek south of Coffeyville as well. No injuries were reported. County road 3900 near Dearing was also closed.
Flash Flood, Chautauqua
- When
- October 10, 3:45 AM CST to 11:40 AM CST
- Where
- Chautauqua County, 1.84 mi ENE of Niotaze to 4.86 mi SW of Sedan
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.083, -95.991
There was street flooding and road washouts between Chautauqua and Elgin. The Little Caney river was out of the banks near Niotaze and flooding the side roads. Flooding was also noted on both sides of Highway 166.
Heavy Rain, Chautauqua
- When
- October 10, 3:52 AM CST
- Where
- Chautauqua County, Chautauqua
- Reported by
- COOP Observer
- Coordinates
- 37.020, -96.180
Measured rainfall of 5.74 inches.
Heavy Rain, Montgomery
- When
- October 10, 5:00 AM CST
- Where
- Montgomery County, 0.69 mi N of Coffeyville
- Reported by
- COOP Observer
- Coordinates
- 37.040, -95.630
The Coffeyville water plant measured 6.45 inches of rain over the previous 12 hours.
Flash Flood, Labette
- When
- October 10, 5:53 AM CST to 2:00 PM CST
- Where
- Labette County, 3.93 mi WNW of Mound Vly to 2.75 mi WSW of Valeda
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.218, -95.488
Several major county roads are impassable. These included Ness rd. both north and south of Altamont and Rooks rd. north of Bartlett. All low water crossings in the county were also barricaded.
Heavy Rain, Labette
- When
- October 10, 6:00 AM CST
- Where
- Labette County, 0.88 mi SE of Altamont
- Reported by
- COOP Observer
- Coordinates
- 37.190, -95.290
The 24 hour rainfall amount was 5.47 inches.
Heavy Rain, Chautauqua
- When
- October 10, 6:00 AM CST
- Where
- Chautauqua County, Sedan
- Reported by
- COOP Observer
- Coordinates
- 37.130, -96.180
The 24 hour rainfall amount was 5.30 inches.
Heavy Rain, Labette
- When
- October 10, 6:00 AM CST
- Where
- Labette County, 0.55 mi E of Bartlett
- Reported by
- COOP Observer
- Coordinates
- 37.050, -95.210
The 24 hour rainfall amount was 3.75 inches.
Heavy Rain, Chautauqua
- When
- October 10, 6:00 AM CST
- Where
- Chautauqua County, Hale
- Reported by
- COOP Observer
- Coordinates
- 37.230, -96.020
The 24 hour rainfall amount was 3.20 inches.
Heavy Rain, Labette
- When
- October 10, 6:00 AM CST
- Where
- Labette County, 4.69 mi SSE of Parsons Tri City Arp
- Reported by
- Mesonet
- Coordinates
- 37.270, -95.480
The 24 hour rainfall amount was 6.72 inches.
Heavy Rain, Montgomery
- When
- October 10, 6:00 AM CST
- Where
- Montgomery County, 0.55 mi E of Independence
- Reported by
- CoCoRaHS
- Coordinates
- 37.230, -95.710
The 24 hour rainfall amount was 4.05 inches.
Heavy Rain, Cowley
- When
- October 10, 6:00 AM CST
- Where
- Cowley County, 6.17 mi WNW of Arkansas City
- Reported by
- CoCoRaHS
- Coordinates
- 37.110, -97.150
The 24 hour rainfall amount was 3.15 inches.
Heavy Rain, Cowley
- When
- October 10, 6:00 AM CST
- Where
- Cowley County, Dexter
- Reported by
- Mesonet
- Coordinates
- 37.180, -96.720
The 24 hour rainfall amount was 3.12 inches.
Heavy Rain, Neosho
- When
- October 10, 6:00 AM CST
- Where
- Neosho County, 1.76 mi SW of Erie
- Reported by
- COOP Observer
- Coordinates
- 37.550, -95.270
The 24 hour rainfall amount was 2.14 inches.
Heavy Rain, Wilson
- When
- October 10, 6:30 AM CST
- Where
- Wilson County, 0.69 mi S of Neodesha
- Reported by
- Mesonet
- Coordinates
- 37.420, -95.680
The 24 hour rainfall amount was 3.05 inches.
Heavy Rain, Labette
- When
- October 10, 7:00 AM CST
- Where
- Labette County, 1.79 mi WSW of Mound Vly
- Reported by
- COOP Observer
- Coordinates
- 37.190, -95.450
The 24 hour rainfall amount was 7.57 inches.
Heavy Rain, Labette
- When
- October 10, 7:00 AM CST
- Where
- Labette County, 1.3 mi WNW of Parsons
- Reported by
- COOP Observer
- Coordinates
- 37.360, -95.290
The 24 hour rainfall amount was 2.20 inches.
Heavy Rain, Labette
- When
- October 10, 7:00 AM CST
- Where
- Labette County, 0.88 mi NW of Oswego
- Reported by
- COOP Observer
- Coordinates
- 37.180, -95.110
The 24 hour rainfall amount was 3.97 inches.
Heavy Rain, Chautauqua
- When
- October 10, 7:30 AM CST
- Where
- Chautauqua County, Chautauqua
- Reported by
- COOP Observer
- Coordinates
- 37.020, -96.180
The 24 hour rainfall amount was 7.07 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arkansas, October 9 to 10, 20143 injured · $100,000 · 53 kt wind · 6 events
- Tornadoes and Flash Flooding in Missouri, October 9 to 13, 2014$12,000 · EF1 · 18 events
- Flash Flood and Hail in New Mexico, October 9, 2014$50,000 · 0.88 in hail · 2 events
- Tornado and Hail in Texas, October 9, 2014EF1 · 9 events
- Flood in Arizona, October 9, 2014$25,000 · 1 event
- High Surf in Hawaii, October 9 to 11, 20141 injured · 10 events
- Hail in Georgia, October 9, 20141 in hail · 5 events
- Winter Weather in Colorado, October 9 to 10, 20144 events
- Winter Storm in Colorado, October 9 to 10, 20144 events
- Hail and Heavy Rain in Arizona, October 9 to 11, 20141.75 in hail · 4 events
- Hail in Oklahoma, October 9, 20141.75 in hail · 4 events
- Flooding in Kansas, October 9, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543659, 543674, 543679, 543670, 543667, 543680, 543681, 543662, 543682, 543684, 543685, 543686, 543687, 543688, 543689, 543691, 543692, 543693, 543694, 543695, 543708, 543710.